Analysis of Cisplatin-Induced Ototoxicity Risk Factors in Iranian Patients with Solid Tumors: a Cohort, Prospective and Single Institute Study

Document Type: Research Articles

Authors

1 Chronic Respiratory Diseases Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran

2 Tobacco Prevention and Control Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran

3 Tracheal Disease Research Center, National Research Institute of Tuberculosis and Lung Diseases (NRITLD), Shahid Beheshti University of Medical Sciences, Tehran, Iran

4 Internal medicine, Dalhousie University, Cape Breton Cancer Centre, Sydney, Nova Scotia, Canada

Abstract

 
Background: Cisplatin has been associated with irreversible hearing damage. Up to now, there is no therapeutic intervention showing benefit in preventing Cisplatin-induced ototoxicity. The aim of this study was to determine risk factors contributing to hearing impairment after cisplatin administration in Iranian patients. Methods: Hearing thresholds of 124 patients before and after cisplatin administration were assessed with reference to pure-tone audiometry averages at several frequencies from 2006 to 2010. Mean values were calculated at each tested frequency in each ear at baseline and subsequent follow-up audiometry. Hearing impairment was assessed with the Münster score. Results: The mean age at diagnosis and the median cumulative Cisplatin dose were 47.3 years and 453.8 milligrams, respectively. Bilateral hearing loss, mostly of grade 1, and tinnitus were detected in 26% and 3.2% of patients. Logistic regression analysis showed that a high cumulative dose of cisplatin was the most important risk factor for developing hearing damage (P=0.034). The most significant changes in the status of the auditory system and the most severe threshold shift from base line (35 dB) were observed at a frequency of 8 kHz. Also, patients who received higher individual doses of Cisplatin showed significantly more tinnitus (P=0.002). Conclusions: The results are testament to benefits of routine audiometric monitoring program during cisplatin-based chemotherapy. Further research should be performed to understand other risk factors, such as genetic predictors of Cisplatin-induced ototoxicity.

Keywords

Main Subjects